Alert archive / New Mexico / Flash Flood Warnings in 2006

Flash Flood Warning 41, NWS El Paso, TX

August 6, 2006Otero County, New Mexico

NWS El Paso, TX issued this flash flood warning at Aug 6, 2006, 3:31 PM MDT for Otero County, New Mexico. It was in force for 89 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2006, 3:31 PM MDT (21:31 UTC)
Expired
Aug 6, 2006, 5:00 PM MDT
In force
89 min
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

County Otero County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 9.5 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2006-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 183 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2006-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -53 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
183 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1031 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-53 m²/s²
0-3 km storm-relative helicity
-54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEPZ 062136
FFWEPZ
NMC035-062300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
331 PM MDT SUN AUG 6 2006

THE NATIONAL WEATHER SERVICE IN EL PASO HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  CENTRAL OTERO COUNTY IN NEW MEXICO
  THIS INCLUDES THE CITY OF ALAMOGORDO

* UNTIL 500 PM MDT

* AT 330 PM...LAW ENFORCEMENT CONTINUED TO REPORT FLOODING IN MARBLE 
  CANYON.

  NEVER CROSS A FLOODED ROADWAY...TURN AROUND DONT DROWN.

LAT...LON 3283 10589 3292 10587 3296 10593 3295 10597
      3290 10599 3285 10602 3282 10603 3281 10599

$$
TRIPOLI

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 2:28 PM MDT, 1 hour 3 minutes earlier.

Area forecast discussion, Aug 6, 2:28 PM MDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
228 PM MDT SUN AUG 6 2006

...RETRANS TO INCLUDE WATCH CODES AT THE BOTTOM OF PAGE...

.SYNOPSIS...
THE PLUME OF MOISTURE THAT HAS GIVEN US EXCESSIVE RAINFALL IS
FINALLY BEGINNING TO MOVE INTO ARIZONA. WE WILL CONTINUE TO SEE A
CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS...BUT THOSE RAIN
CHANCES WILL DECREASE AS WE MOVE THROUGH THE WEEK. TEMPERATURES
WILL START OUT A FEW DEGREES BELOW NORMAL...BUT BY MID WEEK WILL
BE BACK TO SEASONAL NORMALS.

&&

.DISCUSSION...
THERES GOOD NEWS AND NOT SO GOOD NEWS. THE GOOD NEWS IS THAT THE
DEEP MOISTURE IS FINALLY SHOWING SIGNS OF PUSHING INTO
ARIZONA...THE NOT SO GOOD NEWS IS THAT ANOTHER EASTERLY WAVE LOOKS
TO VISIT THE BORDERLAND ON TUESDAY. IN THE SHORT TERM PWS ARE
BEGINNING TO DECLINE AS THE NOSE OF THE UPPER HIGH TO OUR EAST
BEGINS TO MOVE IN. THERE IS STILL ENOUGH MOISTURE AND SATURATED
GROUNDS TO WARRANT A FLASH FLOOD WATCH FOR THE RIO GRANDE WEST
THROUGH THIS EVENING. MONDAY WILL CONTINUE TO SEE THE MOISTURE
CONTINUE TO MOVE OUT. ENOUGH LOW LEVEL MOISTURE WILL REMAIN TO
WARRANT SCATTERED POPS...BUT I WONT MENTION HEAVY PRECIP. NOW ON
TUESDAY BOTH THE ETA AND GFS ARE MOVING AN EASTERLY WAVE INTO OUR
NECK OF THE WOOD. THE GFS IS FASTER BRINING IT IN ON TUESDAY
MORNING WHILE THE ETA BRINGS IT IN TUESDAY NIGHT. I HAVE GONE WITH
THE MIDDLE GROUND AND SLIPPED POPS UP A NOTCH ON TUESDAY. AFTER
TUESDAY THE UPPER HIGH TO OUR EAST WILL BEGIN TO BUILD INTO
SOUTHERN NEW MEXICO. THIS BODES WELL FOR US TO CONTINUE TO DRY
OUT BUT I WILL LEAVE SLIGHT CHANCE POPS IN THE FORECAST...IT IS
STILL THE MONSOON SEASON AFTER ALL. THE WEEKEND LOOKS THE SAME
WITH THE UPPER HIGH EITHER CENTER OVER NEW MEXICO OR JUST TO OUR
WEST WITH A DAILY SLIGHT CHANCE FOR THUNDERSTORMS.

TEMPERATURES FOR THE NEXT COUPLE OF DAYS WILL CONTINUE TO RUN A
FEW DEGREES BELOW NORMAL. ON TUESDAY I TOOK THE TEMPERATURES DOWN A
FEW DEGREES BECAUSE THE ANTICIPATED CLOUD COVER FROM THE EASTERLY
WAVE. FOR THE REMAINDER OF THE WEEK TEMPERATURES WILL QUICKLY RECOVER
TO SEASONAL NORMALS THROUGH THE COMING WEEKEND.

&&

AVIATION...AUG 06 18Z - AUG 07 18Z
GNLY SCT-BKN30-050 BKN100-150 AGL WITH WDLY SCT SHOWERS AND TSTMS
WITH MVFR VSBY AND CIGS NEAR STORMS WITH MTN TOPS OCNLY OBSCD. WITH
ISOLATED AREAS OF IFR CONDITIONS IN VERY LOCALIZED HEAVY RAINFALL
WITH LCL SCT010 BKN015-030 OVC050-080 AGL WITH VSBY 1-3 MI IN +SHRA
TS AND BR. MTNS FQTLY OBSCD.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 71  91  70  89  68 /  30  20  30  30  40
SIERRA BLANCA TX        64  85  65  85  63 /  30  20  30  30  40
LAS CRUCES              68  91  68  88  65 /  30  20  40  30  30
ALAMOGORDO              67  87  67  90  63 /  30  20  30  30  30
CLOUDCROFT              48  67  47  62  44 /  20  30  40  30  40
TRUTH OR CONSEQUENCES   67  90  66  87  62 /  30  20  40  30  30
SILVER CITY             61  82  59  80  58 /  50  30  50  30  40
DEMING                  68  91  66  88  62 /  40  20  40  30  30
LORDSBURG               68  90  66  89  61 /  40  30  50  30  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 9 PM FOR NMZ022>023-030>032
FLASH FLOOD WATCH UNTIL 9 PM FOR TXZ055

15
Hazardous weather outlook, Aug 6, 10:24 AM MDT, 5 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1024 AM MDT SUN AUG 6 2006

NMZ022>025-030>032-TXZ055-056-071630-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1024 AM MDT SUN AUG 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT
ABUNDANT MOISTURE CONTINUES TO REMAIN OVER THE AREA. THE GROUND IN
MANY AREAS IS SATURATED. THESE TWO FACTORS WILL COMBINE WITH
AFTERNOON HEATING THAT WILL GENERATE SCATTERED THUNDERSTORMS.
THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING ONE TO TWO INCHES
OF RAIN IN AN HOUR. THE EXCESSIVE RAINFALL COULD LEAD TO FLASH
FLOODING. THE THREAT FOR FLOODING WILL DIMINISH BY LATE EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
MONDAY WILL BE A LITTLE DRIER...BUT ON TUESDAY AND UPPER LEVEL
DISTURBANCE WILL MOVE ACROSS THE AREA TO GIVE US ANOTHER ROUND OF
THUNDERSTORM ACTIVITY. FOR THE REST OF THE WEEK WILL SEE ONLY A
SLIGHT CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD CONTACT THE EL PASO NATIONAL WEATHER SERVICE
OFFICE IS SEVERE WEATHER OR HEAVY RAIN OCCURS AT THEIR LOCATION.

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 9:46 AM MDTFlash Flood WatchEPZ11 hr
Aug 6, 2:07 PM MDTFlash Flood WarningEPZOtero113 min

Nearby

Flash Flood Warnings in New Mexico, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.